Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Morristown, TN

August 17, 2000Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2000, 7:40 PM EDT for Lee County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 7:40 PM EDT (23:40 UTC)
Expired
Aug 17, 2000, 8:15 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:00 PM EDTHail 0.75Gibson Station, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 172341
SVRMRX
VAC105-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF ROSE HILL...OR NEAR HARLAN...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE HILL AROUND 755 PM EDT
  JONESVILLE AROUND 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$A

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:12 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 3:12 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT THU AUG 17 2000

SURFACE ANALYSIS SHOWING LOW OVER IL WITH A COLD FRONT EXTENDING
ACROSS NORTHERN MO AND A WARM FRONT INTO NORTHERN KY.  MCS OVER OH
SHOULD CONTINUE TO MOVE NORTH OF OUR AREA...BUT DEBRIS CLOUDS
ENTERING NORTHEAST COUNTIES.  EXPECTING ANOTHER MCS TO FORM THIS
EVENING AHEAD OF COLD FRONT AND CLIP NORTHEAST TN AND SOUTHWEST VA.
WILL GO WITH 50 POPS IN THE NORTH WITH DECREASING CHANCE POPS
FURTHER SOUTH.  THINK MOST OF THE COMPLEX WILL STAY NORTH OF OUR
AREA...BUT WITH THE FAIRLY HIGH PWS MOVING IN...COULD SEE SOME HEAVY
RAIN.  THINK SEVERE WEATHER WILL REMAIN NORTH...CLOSER TO THE UPPER
JET.

ALL MODELS PROGGING COLD FRONT THROUGH OUR AREA LATE TOMORROW.
MOISTURE NOT VERY DEEP AHEAD OF THE FRONT...BUT WITH DEW POINTS IN
THE 70S...AND LI'S  OF -2 TO -4...PROBABLY SEE SOME PRETTY STRONG
THUNDERSTORMS IN THE AFTERNOON.  LIFT AIDED BY THE RIGHT ENTRANCE
REGION OF THE UPPER JET.  DEPENDING ON HOW FAR SOUTH THE MCS MAKES IT
TONIGHT...SOME OF OUR NORTHERN COUNTIES MAY NOT RECOVER FROM MORNING
CONVECTION...BUT WILL GO WITH 50 POPS EVERYWHERE FOR TOMORROW.

HIGH PRESSURE PUSHES IN FRIDAY NIGHT AND SATURDAY.  WILL KEEP A
SLIGHT CHANCE POP FOR SOUTHEAST FOR FRIDAY EVENING...THEN DRY
WEATHER THROUGH THE REST OF THE PERIOD.

FWC AND FAN TEMPERATURES CLOSE...DIDN'T STRAY TOO FAR.  LOOKS LIKE
A NICE COOL DOWN FOR THOE WEEKEND.

CHA   72  95  69  90 /  30  50  20   0
TYS   70  91  66  87 /  40  50  10   0
TRI   66  87  61  83 /  50  50  10   0
OQT   70  91  66  87 /  40  50  10   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, Aug 17, 7:25 PM EDT, 15 minutes before
NCZ060-061-TNZ012>017-035>045-067>074-085>087-101-102-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU AUG 17 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT
UNTIL MIDNIGHT EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PART OF EAST TENNESSEE...AND CHEROKEE AND CLAY
COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA UNTIL MIDNIGHT EDT.
THIS WATCH COVERS AN AREA THAT IS EAST OF A ONEIDA TO BENTON
LINE...AND WEST OF A KINGSPORT TO ERWIN TO HAYESVILLE NORTH CAROLINA
LINE.

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ACROSS SOUTHEAST KENTUCKY...MOVING SOUTHEAST
AROUND 25 MPH. THESE STORMS WILL MOVE INTO LEE COUNTY BY 800 PM...
AND THEN INTO NORTHEAST TENNESSEE AND THE CENTRAL VALLEY AFTER 830
PM EDT.

THE SEVERE THUNDERSTORMS WILL BE CAPABLE PRODUCING WINDS UP TO 80
MPH...HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER. THE
THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE
LOCALIZED FLOODING.  THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT
AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH MEANS THAT THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. IF A
THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

RBP

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.